Indiana, 2023

Hail and Damaging Winds in Indiana, July 23 to 24, 2023

July 23 to 24, 2023 · NWS IND · 7 events in 3 counties and zones

On the afternoon of the 23rd, a departing mesoscale convective vortex promoted a rotating, marginally-severe thunderstorm that slowly crossed the Muncie area. Mainly scattered strong cells developed along the Interstate 70 corridor soon after, with isolated wind damage in central Owen County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

On the afternoon of the 23rd, a departing mesoscale convective vortex promoted a rotating, marginally-severe thunderstorm that slowly crossed the Muncie area. Mainly scattered strong cells developed along the Interstate 70 corridor soon after, with isolated wind damage in central Owen County.

During the late evening another cluster of strong thunderstorms developed over east-central Illinois, tracking through southwestern central Indiana very early on the 24th, with isolated wind damage occurring in northern Owen County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 23, 1:54 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 23, 1:54 PM EST, 36 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
254 PM EDT Sun Jul 23 2023

.Short Term...(This evening through Monday)
Issued at 254 PM EDT Sun Jul 23 2023

Rest of Today.

As of early this afternoon, the MCV that helped bring a few showers
to the northern counties this morning was crossing into Illinois.
Convective temperatures have been met according to ACARs soundings
with 1200-1500 J/kg of SB CAPE, but a fairly dry column is limiting
the effective instability with only 200-300 J/kg when looking at ML
CAPE. The best forcing into the afternoon will be near and to the
south of the exiting MCV, so will focus POPs across the eastern
counties with lesser amounts further to the west.  The last few HRRR
runs have latched onto the exiting MCV and each successive run
continues to lower rain chances across central Indiana with a lack
of a good initiator for convection.

Tonight.

Generally conditions are expected for the overnight hours with the
potnetial for a few additional showers and storms along an
instability gradient across central Indiana.  The diurnally driven cu
field overhead will gradually dissipate after sunset as the PBL
begins to decouple.  With the lower expected coverage for storms
this afternoon, little convective overturning will create a slightly
more favorable environment for a few elevated showers and storms.
Initiation for these storms will be along the eastern periphery of a
slightly stronger 700-850mb jet which will peak in strength after
midnight.  Not expecting high coverage or anything more than a few
rumbles of thunder, but will be worth watching through the night.
Shallow ground fog looks to return again late tonight into tomorrow
morning with similar model signals to the last few morning with
mostly clear skies, calm winds, strong inversion, but marginal
moisture.

Monday.

The pattern will gradually begin to shift tomorrow with warmer
weather working its way into central Indiana. Dry weather is
expected for much if not all of central Indiana through the morning
hours, but more robust southerly flow will bring dewpoints into the
70s along with warmer temperatures along with renewed rain chances.
Model soundings show upwards of 2000 J/kg of instability during peak
heating, but a lack of initiation source will limit convective
development and coverage for storms. Models may also be overdoing
the afternoon heating with the ridge still well out to the west and
weak northwesterly flow aloft through the daytime hours.

&&

.Long Term...(Monday night through Sunday)
Issued at 254 PM EDT Sun Jul 23 2023

* Hottest weather of the summer thus far later this week.

* Frequent but low chances for thunderstorms through the week.

Continued expectations for this week are for a very large upper
level ridge centered over the Southwest/southern High Plains, with
upper level troughing of various intensities over the northeastern
US, with central Indiana stuck in between in an upper level
northwest flow regime much of the week.

Surface flow will be largely southerly or southwesterly much of the
period, with warm advection maintaining a hotter and more humid
airmass through the week, at least until potential passage of a cold
front very late in the period.

As a result of this northwest flow aloft and warm, moist southerly
flow at the surface, frequent chances for thunderstorms will be
required through much of the long term period, but any one period
will not have more than low chances, owing to significant
uncertainty with respect to convective evolution, as the resultant
forecast depends both upon subtle disturbances that longer range
models generally handle poorly, and evolution of prior convection,
which models also struggle with significantly.

By mid week, afternoon highs in the low to mid 90s will be
commonplace, with peak heat index values approaching or exceeding
100 degrees at times. This is unlikely to rise to the level of
headline necessity, but will be quite hot and sticky, particularly
given the relative lack of such heat thus far this season. It is
also worth noting that heat illness is possible even with similar or
lower heat index values, particularly with prolonged exposure or in
those who are particularly susceptible.

Folks across central Indiana should take care to limit heat exposure
this week and take frequent breaks when this is not possible.

&&

.Aviation...(18Z TAF Issuance)
Issued at 1250 PM EDT Sun Jul 23 2023

Impacts:

-Isolated VCTS this afternoon from 20Z to 00Z.
-MVFR vsbys from 10Z to 13Z.

Discussion:

Diurnally driven cu will continue to increase in coverage through
18Z with a few showers/storms possible during the 20Z to 00Z
timeframe. Highest confidence for convection will be at IND. Clouds
will then clear after sunset. Winds will remain light and variable
through the period with a predominantly southerly direction. Patchy
fog with MVFR vsbys will return late tonight and continue through
the early morning hours.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...White
Long Term...Nield
Aviation...White
Hazardous weather outlook, Jul 23, 2:20 PM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
320 PM EDT Sun Jul 23 2023

INZ021-028>031-035>049-051>057-060>065-067>072-241930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
320 PM EDT Sun Jul 23 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Isolated to widely scattered thunderstorms are expected at times
through tonight. An isolated strong to severe storm will be possible
through this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms are expected at times through
this week. A few strong storms cannot be ruled out at times. Peak
afternoon heat index values may approach the upper 90s to around 100
degrees at times from mid week into the early weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather observed this
evening and through the week.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 23, 1:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
259 PM EDT Sun Jul 23 2023

INZ040-041-231930-
Madison IN-Delaware IN-
259 PM EDT Sun Jul 23 2023

...A strong thunderstorm will impact portions of northeastern Madison
and northwestern Delaware Counties through 330 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairmount, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Alexandria around 315 PM EDT.

This includes Interstate 69 between mile markers 246 and 252.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4022 8560 4036 8578 4038 8577 4038 8549
TIME...MOT...LOC 1859Z 296DEG 19KT 4036 8571

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AGM

The radar

The Indianapolis radar (KIND), 88 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
July 23, 2:30 PM EST
Where
Madison County, 1.26 mi WNW of Summitville
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -85.650

Hail, Delaware

When
July 23, 2:44 PM EST
Where
Delaware County, 3.16 mi W of Gaston
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.320, -85.560

Hail as large as quarters along Interstate 69 near County Road 950 North.

Hail, Delaware

When
July 23, 3:09 PM EST
Where
Delaware County, 1.48 mi SSE of Devon Park
Measured
1.5 in hail
Reported by
Public
Coordinates
40.210, -85.420

Hail as large as ping pong balls on the northwest side of Muncie. Half dollar sized hail was also reported 3 miles southeast of Gaston at 1502 EST.

Hail, Delaware

When
July 23, 3:28 PM EST
Where
Delaware County, 0.87 mi NW of Medford
Measured
1 in hail
Reported by
Public
Coordinates
40.130, -85.330

Thunderstorm Wind, Delaware

When
July 23, 3:46 PM EST
Where
Delaware County, New Burlington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
40.120, -85.300

Thunderstorm winds downed a tree on Burlington Drive. Hail as large as quarters was reported on the east side of Prairie Creek Reservoir.

Thunderstorm Wind, Owen

When
July 23, 4:21 PM EST
Where
Owen County, 1.75 mi ESE of Vandalia
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
39.310, -86.840

Thunderstorm winds downed a tree on Fish Creek Road. Power lines were also downed on Country Club Road.

Thunderstorm Wind, Owen

When
July 24, 2:22 AM EST
Where
Owen County, 2.07 mi N of Carp
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
39.410, -86.770

Thunderstorm winds downed several trees in northern Owen County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105951, 1105946, 1105947, 1105948, 1105949, 1105950, 1118676.